Kansas, 2004

Dense Fog in Kansas, February 17, 2004

February 17, 2004 · NWS TOP · 23 events in 23 counties and zones

Dense fog reduced visibilites to a few yards in many places before dissipating after sunrise.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dense fog reduced visibilites to a few yards in many places before dissipating after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 16, 3:09 PM CST, 9 hours 51 minutes earlier.

Area forecast discussion, Feb 16, 3:09 PM CST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
309 PM CST MON FEB 16 2004

.DISCUSSION...
MAIN FORECAST CHALLENGE IS HOW TO HANDLE STORM SYSTEM FOR THE END OF
THE WORK WEEK. SNOW COVER WILL MAKE TEMP FORECAST TRICKY FOR THE
NEXT COUPLE DAYS.

UPPER LEVEL WAVE MOVING THROUGH THE NORTHWEST FLOW HAS GENERATED
SOME SNOW SHOWERS. MOST OF THE AREA RECEIVED LIGHT AMOUNTS OF SNOW.
HOWEVER THERE ARE A COUPLE REPORTS OF AN INCH OR MORE AROUND THE
MANHATTAN AREA. LOOKING AT RADAR TRENDS...THIS SNOW SHOULD BE EAST
OF THE FORECAST AREA BY 00Z AND WILL NOT INCLUDE IN THE FORECAST FOR
THIS EVENING.

QUIET WEATHER IS EXPECTED FOR TUESDAY AND WEDNESDAY. WITH TODAYS
SHORTWAVE DIGGING SOUTHEAST AND TROUGHING OFF THE WEST COAST...MID
AND UPPER RIDGE IS EXPECTED TO DEVELOP. WEAK SURFACE RIDGE WILL
PROPAGATE TO THE EAST WITH LEE SIDE TROUGH DEVELOPING WEDNESDAY.
THIS WILL BRING SOUTH AND WEST WINDS BACK TO THE AREA AND ALLOW FOR
A MODEST WARM UP. THIS IS WERE SNOW COVER WILL PLAY A ROLE IN HOW
WARM THE WARM UP WILL BE. HAVE THE WARMEST TEMPERATURES WEDNESDAY
ACROSS EAST CENTRAL KANSAS WHERE THERE IS LITTLE OR NO SNOW NOW.
EXPECT A FAIRLY TIGHT GRADIENT IN TEMPERATURES WEDNESDAY AND HAVE
UNDERCUT GUIDANCE WITH AROUND 60 IN EAST CENTRAL KS AND THE LOWER
50S ACROSS NORTH CENTRAL AND NORTHEAST KS...WERE THERE WILL PROBABLY
STILL BE SOME SNOW ON THE GROUND.

THE BIG PROBLEM IN THE FORECAST IS THE HANDLING OF THE STORM SYSTEM
THURSDAY AND FRIDAY. CONFIDENCE IS GOOD THAT A WAVE WILL MOVE ACROSS
THE CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY...BUT THERE IS LOW
CONFIDENCE IN THE DETAILS OF THE STORM SYSTEM. FOR THE PAST THREE
RUNS...THE GFS HAS TRENDED SLOWER AND DEEPER WITH THE SHORTWAVE. THE
ECMWF KEEPS THE SYSTEM PROGRESSIVE. THE BIGGEST UNKNOWN HAS BEEN AND
CONTINUES TO BE PRECIP TYPE. EVEN THOUGH THE GFS IS SLOWER AND
FURTHER SOUTH WITH THE SURFACE LOW...IT STILL HOLD THE BULK OF COLD
AIR TO THE NORTH WITH THE 540 THICKNESS HOVERING JUST NORTH OF THE
STATE LINE. WITH THE UNCERTAINTY IN THE TRACK OF THE SURFACE LOW AND
COLD AIR HAVE TRIED TO KEEP PRECIP TYPE MIDDLE OF THE ROAD.
CONTINUED A SLIGHT CHANCE POPS NEAR THE NEB STATE LINE THURSDAY
AFTERNOON FOR WAA OVERRUNNING THE WARM FRONT. LOOKS LIKE THE WARM
FRONT WILL MOVE TO OR JUST NORTH OF THE STATE LINE. AM NOT TO
EXCITED ABOUT POPS THURSDAY NIGHT WITH THE GFS TRENDING SLOWER AND
HAVE THE BETTER POPS FOR THE DAYTIME HOURS FRIDAY...ALTHOUGH STILL
IN THE CHANCE CATEGORY. LEFT PRECIP IN THE FORM OF RAIN ACROSS THE
SOUTHEASTERN THIRD OF THE FORECAST AREA UNTIL FRIDAY NIGHT AND HAVE
RAIN OR SNOW ACROSS THE NORTH. DO NOT CHANGE OVER TO SNOW UNTIL
FRIDAY NIGHT AS THE WAVE MOVES EAST OF THE AREA AND THE COLDER AIR
WILL HAVE THE OPPORTUNITY TO MOVE SOUTH.

THE FORECAST REMAINS DRY FOR SATURDAY THROUGH MONDAY. UPPER RIDGING
IS AGAIN PROGGED TO DEVELOP FOR THE WEEKEND. THERE ARE SOME
INDICATIONS OF ANOTHER WAVE AFFECTING THE AREA MONDAY...BUT HAVE
OPTED TO LEAVE DRY UNTIL MODELS AGREE BETTER ON THE EARLIER SYSTEM.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Feb 16, 10:05 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CST MON FEB 16 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-171200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1005 PM CST MON FEB 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG WILL BE POSSIBLE ACROSS THE ENTIRE AREA
OVERNIGHT. SOME VISIBILITIES MAY DROP TO AS LOW AS A QUARTER
OF A MILE AT TIMES. WITH TEMPERATURES DROPPING WELL BELOW
FREEZING...SOME SLICK SPOTS MAY DEVELOP ON ROADWAYS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF DENSE FOG MAY PERSIST ACROSS THE AREA UNTIL MID
MORNING. AGAIN...WITH MORNING TEMPERATURES BELOW FREEZING...
SLICK SPOTS WILL STILL BE POSSIBLE ON SOME ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 dense fog. Local standard time, as filed.

Dense Fog, Anderson

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Dense Fog, Brown

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Dense Fog, Clay

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Dense Fog, Cloud

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Dense Fog, Coffey

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Dense Fog, Dickinson

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Dense Fog, Douglas

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Dense Fog, Geary

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Dense Fog, Morris

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Dense Fog, Nemaha

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Dense Fog, Osage

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Dense Fog, Ottawa

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Dense Fog, Pottawatomie

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Dense Fog, Republic

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Dense Fog, Riley

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Dense Fog, Shawnee

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Dense Fog, Wabaunsee

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
February 17, 1:00 AM CST to 9:15 AM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385699, 5385700, 5385701, 5385702, 5385703, 5385704, 5385705, 5385706, 5385707, 5385708, 5385709, 5385710, 5385711, 5385712, 5385713, 5385714, 5385715, 5385716, 5385717, 5385718, 5385719, 5385720, 5385721.